Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 25, 2001

Daily Care

Question from Blauvelt, New York, USA:

Since my eight year old son's (diagnosed with type 1 diabetes at age two) eating habits are uneven, his blood sugars are hard to keep in line and are often erratic, but occasionally (about twice a year) they fall into line or even become too low without effort or explanation. For instance, the last two nights he was in the low 200s mg/dl [11.1 mmol/L] before bed and we gave him no insulin because he was low all day. He woke up one morning at 51 mg/dl [mmol/L] and today at 60 mg/dl [mmol/L] without extra insulin. He is eating normally (for him anyway), and his activity level is normal. He's excited because it is almost Christmas, but is there another explanation?

Answer:

Without access to the whole clinical story, it is really not possible to make any precise interpretation of these occasional times when everything has turned out to be inexplicably right. It sounds as though your son has a very fickle appetite, and, like most boys, is equally erratic in the amount of exercise he gets so I can only suppose that these biennial episodes are times when diet, stress and activity for once closely match the pattern of the insulin dose.

It would be interesting to check whether he had an antibody test at diagnosis to be absolutely sure that he has type 1A (autoimmune) diabetes, which I am fairly sure he does. You should consider talking to his doctor, if you have not already done so, about using Basal/Bolus Insulin Administration (Poor Man’s Pump) which consists of a single evening dose of the new insulin, Lantus (insulin glargine) for basal requirements and then giving either Humalog or Novolog just after each meal. The rapid action of this insulin means that the dose can be adjusted each time using a carbohydrate counting approach for the amount already eaten and a correction factor for the pre-meal blood sugar level, if needed. However, this does of course mean arranging the lunch time dose at school which may or may not be feasible. Another route to consider could be the use of a insulin pump. Any decision on either of these courses has to be judged on the basis of whether your son’s hemoglobin A1c really suggests the need for more meticulous control.

DOB